In last week’s Patient Safety Tip of the Week “CDPH: Lessons Learned from PCA Incident” we discussed an unfortunate fatal incident related to patient-controlled analgesia (PCA) in a post-operative setting. This week we came across an outstanding article outlining a whole host of steps and actions that should be utilized to minimize the risk of post-op opioid-induced respiratory depression (Pasero 2013).
Many of you will recognize the author’s name. We noted in our June 10, 2008 Patient Safety Tip of the Week “Monitoring the Postoperative COPD Patient” her very practical sedation scale for monitoring patients on opioid therapy.
The current article is written from the perspective of the perianesthesia nurse but obviously has implications for healthcare workers at all levels and for patients and families. She provides two and one-half pages of recommendations in tabular format and focuses on two extremely important themes: (1) we need to change the way we think about post-op pain management and (2) we need to change the way we monitor patients.
Her first theme revolves around the concept that the best way to prevent opioid-induced respiratory depression is to avoid opiates or minimize their dose. This is best accomplished by a multimodal analgesia approach. A key principle is that opioid-only analgesic regimens are simply unacceptable in this day and age and that we really need to change the culture. Combining two or more analgesics with different mechanisms of action can provide pain relief at lower doses than would be needed with a single drug, thus minimizing side effects. Local/regional anesthesia techniques (nerve blocks, epidural analgesia, etc.) can be part of multimodal analgesia but the mainstays are usually use of acetaminophen or non-steroidal anti-inflammatory drugs (NSAID’s) if there are no contraindications. She notes that because the non-opioids seldom interfere with coagulation they may be started immediately after surgery or even intraoperatively.
A second key principle is that we should not tie the dose of opioids to specific pain levels. Rather, because the relationship between opioid dose and pain level is not linear, the opioid dose should be titrated to achieve an analgesic goal while minimizing dangerous side effects.
Her second theme regards monitoring practices. She stresses the importance of monitoring level of sedation, since sedation almost always precedes opioid-induced respiratory failure. She also has a good discussion on how to assess respiration by observation, reiterating our frequent point that the respiratory assessment must be done before arousing the patient.
Pasero then has an excellent discussion about a key red flag in last week’s case: snoring. She emphasizes that snoring is a sign of airway obstruction and should be attended to promptly. Snoring patients should be aroused and repositioned. She notes that many patients and families (and to that we will add staff) think that snoring is “normal”. That’s because the patient snores at home but usually self-arouses (or gets poked by their unhappy spouse!) and has no untoward consequences. However, under the influence of opioids and/or sedating agents that ability to self-arouse may be lost. We discussed that in last week’s column and cited the excellent description by Lynn and Curry (Lynn 2011) of that as a specific pattern of unexpected death in inpatients. Pasero notes the importance of educating all staff, patients and families to recognize that snoring and sedation are not normal in patients receiving opioids and should be reported to nursing staff immediately.
She reiterates our previous comments about pulse oximetry, both in terms of its inability to pick up respiratory depression early, the false reassurance in patients on supplemental oxygen, and the need to monitor continuously rather than intermittently. And she touts the benefits of capnography, noting that technological advances are underway to further improve capnography as a monitoring tool. Nevertheless, she states that patients with any evidence of sedation or respiratory depression should be promptly moved to settings where more close observation can be undertaken. She also emphasizes the need to have protocols which allow nursing to administer naloxone when clinically significant opioid-induced respiratory depression is suspected (keeping in mind that the phenomenon of “renarcotization” may occur after naloxone administration depending on the specific opioid involved).
Last week we provided a list of PCA Pump Criteria that included some relative contraindications to use of PCA because they put patients at greater risk of opioid-induced respiratory depression. Pasero provides an even larger list of risk factors for opioid-induced respiratory depression in the article. She emphasizes the potential for coadministration of other sedating agents to increase the likelihood of respiratory depression.
Pasero also emphasizes the importance of providing adequate information during any handoffs to other units. Such information should include a comprehensive report of how pain was managed, what medications and doses were used, how they were tolerated, and the patient’s current pain level and sedation level, and the specific risk factors the patient may have for opioid-induced respiratory depression.
There are very few articles we call “must reads” but this is one of them. Pasero does an excellent job summarizing the things we all need to do to prevent incidents with post-op opioid-induced respiratory depression. She also challenges perianesthesia nurses to speak up and make it clear to surgeons and other physicians that old practices are no longer acceptable and that cultural change is needed when it comes to opioid analgesia. It is an extremely practical article that all your surgeons, anesthesiologists, nursing staff and others will learn from.
Other Patient Safety Tips of the Week pertaining to opioid-induced respiratory depression and/or PCA safety:
January 4, 2011 “Safer Use of PCA”
July 13, 2010 “Postoperative Opioid-Induced Respiratory Depression”
May 12, 2009 “Errors With PCA Pumps”
September 21, 2010 “”
November 2010 “More on Preoperative Screening for Obstructive Sleep Apnea”
February 22, 2011 “Rethinking Alarms”
May 17, 2011 “Opioid-Induced Respiratory Depression – Again!”
September 6, 2011 “More Tips on PCA Safety”
December 6, 2011 “Why You Need to Beware of Oxygen Therapy”
February 21, 2012 “Improving PCA Safety with Capnography”
July 3, 2012 “Recycling an Old Column: Dilaudid Dangers”
September 2012 “Joint Commission Sentinel Event Alert on Opioids”
September 2012 “FDA Warning on Codeine Use in Children Following Tonsillectomy”
October 2012 “Another PCA Pump Safety Checklist”
Pasero C. The Perianesthesia Nurse’s Role in the Prevention of Opioid-Related Sentinel Events. Journal of PeriAnesthesia Nursing 2013; 28(1): 31-37
Lynn LA, Curry JP. Patterns of unexpected in-hospital deaths: a root cause analysis. Patient Safety in Surgery 2011, 5:3 (11 February 2011)
Print PDF version